Gastroesophageal reflux disease (GERD) is a condition in which the stomach contents (food or liquid) leak backwards from the stomach into the esophagus (the tube from the mouth to the stomach).
This action can irritate the esophagus, causing heartburn and other symptoms.
According to recent research, at least 60 percent of the adult population will experience some type of gastroesophageal reflux disease (GERD) within the next year.
If you feel like you have constant heartburn, you may pop TUMS and other antacid medication like they're candy.
Proton pump inhibitors (PPIs) are the most commonly prescribed class of medication for the treatment of heartburn and acid-related disorders. They work by blocking the site of acid production in the parietal cell of the stomach.
It might seem like a great option for relief. But, what are dangers and side effects of prolonged PPI use?
Listen in as Mark Noar, MD, shares symptoms of GERD as well as the dangers of prolonged PPI use.